Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Tucson, AZ

September 29, 2016

NWS Tucson, AZ issued this special weather statement at Sep 29, 2016, 5:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 5:21 PM MST (00:21 UTC)
Expired
Sep 29, 2016, 6:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS85 KTWC 300021
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST THU SEP 29 2016
 
AZZ504-514-300100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
521 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
600 PM MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SUMMIT...OR 13 MILES NORTHEAST OF GREEN VALLEY...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...SAHUARITA...LITTLETOWN...DREXEL-ALVERNON...EAST SAHUARITA...
SUMMIT...TANQUE VERDE...RITA RANCH...VAIL...
DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT...
SAGUARO NATIONAL PARK EAST...CORONA DE TUCSON AND CATALINA FOOTHILLS.

LAT...LON 3190 11083 3199 11102 3231 11087 3217 11059
TIME...MOT...LOC 0021Z 209DEG 13KT 3202 11089 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 29, 2:53 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 29, 2:53 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
253 PM MST THU SEP 29 2016

.SYNOPSIS...Strong thunderstorms across Southeast Arizona today
with an increased risk of damaging wind gusts. A drying trend from
the west will reduce the chance of storms Friday, all but
eliminating them over the weekend. A trough will bring cooler air
and a few showers back to the area late Monday or Tuesday. High
pressure will bring dry conditions and a rapid warming trend the
second half of next week.

&&

.DISCUSSION...Southeast Arizona is currently between a strong
trough digging down the west coast upstream and a strong ridge
through eastern Mexico and Texas downstream. The resulting
southerly to southwesterly flow has brought up tropical moisture
from Roslyn over the past 48 hours as well as 2 mid level
impulses. These have combined with a low immediately west of the
area to create a couple of nice thunderstorm days. Today we've had
to fight through murky beginnings from early morning showers and
thunderstorms, as well as weak subsidence behind one of the
exiting impulses. Fortunately we were able to wrap in some mid
level drying that has helped clear things out enough for decent
solar insolation. Decent convective potential and shear will help
organize storms this afternoon, with an emphasis on areas east of
Tucson.

Some drying tomorrow but still enough for a few afternoon
thunderstorms. By Saturday and Sunday a much weaker flow and
modest available will limit thunderstorm chances.

A strong regional low pushing through the Great Basin early next
week will give us a glancing blow. We should manage a few showers
ahead of the front Monday afternoon or evening, but the main
stories for our area will be gusty winds developing ahead of the
front Monday and cooler air behind the front Tuesday.

High and dry the second half of next week with a strong warming
trend.

&&

.AVIATION...Valid through 31/00Z.
TSRA developing this afternoon after with brief MVFR conditions
with stronger storms. SHRA/TSRA mainly east of KTUS this evening
after 30/02z then partial clearing from the west overnight. Strong
erratic outflows with storms, otherwise SFC wind ELY to SLY at
5-12 kts with higher gusts at times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Areas of showers and thunderstorms through this
evening, especially east of Tucson. A drying trend will reduce
storm chances Friday and all but eliminate them over the weekend.
A trough will bring gusty winds early next week with cooler air
and a few showers late Monday or Tuesday. High and dry the rest of
the week. 20-ft winds will be easterly through southerly at less
than 15 mph through tonight, with normal diurnal wind trends
occurring over the weekend. The trough will bring a gusty
southwesterly to westerly flow Monday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 29, 2:40 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU SEP 29 2016

AZZ509-510-292215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
240 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 315
PM MST...

AT 239 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
SOUTHWEST OF CLIFTON AND MORENCI...OR 23 MILES NORTHEAST OF
SAFFORD...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON AND MORENCI.

LAT...LON 3286 10933 3297 10941 3324 10938 3315 10910
TIME...MOT...LOC 2139Z 203DEG 11KT 3301 10935

KD
Special weather statement, Sep 29, 3:18 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST THU SEP 29 2016

AZZ507-508-513-292300-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
318 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
400 PM MST...

AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BENSON...OR 27 MILES NORTHEAST OF SIERRA VISTA...MOVING
NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COCHISE...DRAGOON AND I-10 AND TEXAS CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3174 11004 3183 11020 3222 11024 3211 10986
TIME...MOT...LOC 2217Z 177DEG 9KT 3191 11010

MOLLERE
Special weather statement, Sep 29, 4:49 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST THU SEP 29 2016

AZZ508-512-300030-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
449 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
530 PM MST...

AT 448 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST WEST OF THE CHIRICAHUA MTS ABOUT 18 MILES SOUTH OF BOWIE...OR
26 MILES SOUTHEAST OF WILLCOX...MOVING NORTHEAST AT 20 TO 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
BOWIE...SAN SIMON AND CHIRICAHUA NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3192 10937 3201 10958 3236 10951 3225 10906
TIME...MOT...LOC 2348Z 205DEG 24KT 3205 10945

MEYER
Special weather statement, Sep 29, 5:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST THU SEP 29 2016

AZZ504-514-300100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
521 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
600 PM MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SUMMIT...OR 13 MILES NORTHEAST OF GREEN VALLEY...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...SAHUARITA...LITTLETOWN...DREXEL-ALVERNON...EAST SAHUARITA...
SUMMIT...TANQUE VERDE...RITA RANCH...VAIL...
DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT...
SAGUARO NATIONAL PARK EAST...CORONA DE TUCSON AND CATALINA FOOTHILLS.

LAT...LON 3190 11083 3199 11102 3231 11087 3217 11059
TIME...MOT...LOC 0021Z 209DEG 13KT 3202 11089

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 29, 5:42 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 29, 5:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Sep 29, 6:50 PM MSTSpecial Weather StatementTWC40 min
Sep 30, 1:05 PM MSTSpecial Weather StatementTWC70 min
Sep 30, 1:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 30, 1:26 PM MSTSevere Thunderstorm WarningTWCPima33 min
Sep 30, 2:12 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Sep 30, 2:42 PM MSTSpecial Weather StatementTWC33 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.